Alert archive / Washington / Red Flag Warnings in 2007

Red Flag Warning 2, NWS Seattle, WA

July 12, 20077 counties in Washington

NWS Seattle, WA issued this red flag warning at Jul 12, 2007, 2:54 PM PDT for 7 counties in Washington. It took effect at Jul 13, 2007, 5:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2007, 2:54 PM PDT (21:54 UTC)
In effect from
Jul 13, 2007, 5:00 AM PDT
Expired
Jul 13, 2007, 1:45 PM PDT
In force
9 hr
Issued by
NWS Seattle, WA

Counties King County, WA, Lewis County, WA, Pierce County, WA, Skagit County, WA, Skamania County, WA, Snohomish County, WA, Whatcom County, WA

The radar

The Seattle radar (KATX), 87 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 9.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2007-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2007-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS86 KSEW 122154
RFWSEW

RED FLAG WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
254 PM PDT THU JUL 12 2007

...SCATTERED LIGHTNING EXPECTED EAST OF THE I-5 CORRIDOR ON 
FRIDAY...
...ISOLATED LIGHTNING POSSIBLE ALONG AND WEST OF THE I-5 
CORRIDOR ON FRIDAY MORNING...

.SOUTHERLY FLOW ALOFT WILL BRING SOME MONSOONAL MOISTURE AND A
WEATHER DISTURBANCE NORTH LATE TONIGHT AND FRIDAY ACROSS WESTERN
WASHINGTON. THIS WILL LIKELY SPARK ISOLATED THUNDERSTORMS ALONG
AND WEST OF I-5 ON FRIDAY MORNING WITH SCATTERED THUNDERSTORMS
ANYTIME DURING THE DAY EAST OF I-5 OVER THE CASCADES AND
FOOTHILLS.

WAZ650>652-655-122300-
/O.CAN.KSEW.FW.A.0002.070713T0700Z-070713T1900Z/
NORTH COASTAL LOWLANDS-CENTRAL COASTAL LOWLANDS-
WEST PORTION OF THE OLYMPIC MOUNTAINS-
BLACK HILLS AND SOUTHWEST INTERIOR LOWLANDS-
254 PM PDT THU JUL 12 2007

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE FIRE
WEATHER WATCH. 

ISOLATED LIGHTNING IS POSSIBLE OVER THE SOUTHWEST INTERIOR OF
WASHINGTON AND THE OLYMPIC PENINSULA ON FRIDAY MORNING...BUT
FORECAST LIGHTNING COVERAGE DOES NOT LOOK ADEQUATE TO WARRANT
UPGRADING THE FIRE WEATHER WATCH. THEREFORE...THE FIRE WEATHER
WATCH IS CANCELLED. 

$$

WAZ653-654-661-122300-
/O.CAN.KSEW.FW.A.0002.070713T0700Z-070714T0300Z/
STRAIT OF JUAN DE FUCA AND NORTHWEST INTERIOR LOWLANDS-
CENTRAL AND SOUTH PUGET SOUND LOWLANDS-
EAST PORTION OF THE OLYMPIC MOUNTAINS-
254 PM PDT THU JUL 12 2007

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE FIRE
WEATHER WATCH. 

ISOLATED LIGHTNING IS POSSIBLE ALONG AND WEST OF THE I-5 CORRIDOR
ON FRIDAY MORNING...BUT FORECAST LIGHTNING COVERAGE DOES NOT LOOK
ADEQUATE TO WARRANT UPGRADING THE FIRE WEATHER WATCH. THEREFORE...
THE FIRE WEATHER WATCH IS CANCELLED.

$$

WAZ656>659-662-131600-
/O.UPG.KSEW.FW.A.0002.070713T0700Z-070714T0300Z/
/O.NEW.KSEW.FW.W.0002.070713T1200Z-070714T0000Z/
WEST SLOPES OF THE NORTH CASCADES-
WEST SLOPES OF THE CENTRAL CASCADES-NORTH CASCADES-
CENTRAL CASCADES-
EAST PORTION OF NORTH CASCADES NATIONAL PARK/LAKE CHELAN NATIONAL
RECREATIONAL AREA-
254 PM PDT THU JUL 12 2007

...RED FLAG WARNING IN EFFECT FROM 5 AM TO 5 PM PDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 5 AM TO 5 PM PDT FRIDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SCATTERED LIGHTNING IS EXPECTED TO DEVELOP EAST OF THE I-5
CORRIDOR ON FRIDAY...WHICH WILL INCLUDE THE CASCADES AND THE
CASCADE FOOTHILLS. LIGHTNING WILL BE POSSIBLE ANYWHERE IN THIS
AREA IN THE MORNING AND EARLY AFTERNOON...AND THEN MAINLY IMPACT
THE NORTH CASCADES LATE IN THE AFTERNOON. CONSIDERING THE
POTENTIAL FOR ABUNDANT LIGHTNING AND THE RECENT HOT DRY
WEATHER...THIS LIGHTNING EPISODE HAS THE POTENTIAL TO START A
NUMBER OF FIRES AND KEEP INITIAL ATTACK CREWS BUSY.

A RED FLAG WARNING IS ISSUED WHEN DRY LIGHTNING IS OR THE
COMBINATION OF STRONG WINDS AND LOW HUMIDITIES ARE IMMINENT OR
OCCURRING. PLEASE PASS THIS FIRE WEATHER WATCH ON TOCREWS IN THE
FIELD.

$$

HANER

WEATHER.GOV/SEATTLE
2 follow-up statements
000 
WWUS86 KSEW 131500
RFWSEW

RED FLAG WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
800 AM PDT FRI JUL 13 2007

...SCATTERED LIGHTNING EXPECTED EAST OF THE I-5 CORRIDOR TODAY... 

WAZ656>659-662-140000-
/O.CON.KSEW.FW.W.0002.000000T0000Z-070714T0000Z/
WEST SLOPES OF THE NORTH CASCADES-
WEST SLOPES OF THE CENTRAL CASCADES-NORTH CASCADES-
CENTRAL CASCADES-
EAST PORTION OF NORTH CASCADES NATIONAL PARK/LAKE CHELAN NATIONAL
RECREATIONAL AREA-
800 AM PDT FRI JUL 13 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON. 

THUNDERSTORMS WERE UNDERWAY THIS MORNING ACROSS PORTIONS OF
WESTERN WASHINGTON. AS THE MORNING AND EARLY AFTERNOON WEAR
ON...LIGHTNING WILL BECOME MORE FOCUSED OVER THE CASCADES AND THE
LOWLANDS EAST OF I-5. BY LATE AFTERNOON...LIGHTNING SHOULD HAVE
ENDED OVER THE LOWLANDS...BUT A RENEWED BLOSSOMING OF LIGHTNING
IS POSSIBLE OVER THE NORTH CASCADES FROM STEVENS PASS ON NORTH.
LIGHTNING SHOULD END OVER ALL OF WESTERN WASHINGTON BY EARLY
EVENING. 

IN ADDITION TO NUMEROUS LIGHTNING STRIKES...THUNDERSTORMS
WILL BE ACCOMPANIED BY RAINFALL AMOUNTS OF 1/4 TO 1/2 INCH IN
NARROW STRIPS DIRECTLY UNDER THE PATH OF THE THUNDERSTORMS.
HOWEVER...ANY LIGHTNING FALLING OUTSIDE THE NARROW STRIPS OF
RAINFALL HAS PARTICULAR POTENTIAL TO IGNITE FIRES.

A RED FLAG WARNING IS ISSUED WHEN SCATTERED LIGHTNING IS IMMINENT
OR OCCURRING. PLEASE PASS THIS FIRE WEATHER WATCH ON TO CREWS IN
THE FIELD.

$$

HANER

WEATHER.GOV/SEATTLE
000 
WWUS86 KSEW 132045
RFWSEW

RED FLAG WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
145 PM PDT FRI JUL 13 2007

...LIGHTNING THREAT HAS PASSED...

WAZ656>659-662-132145-
/O.CAN.KSEW.FW.W.0002.000000T0000Z-070714T0000Z/
WEST SLOPES OF THE NORTH CASCADES-
WEST SLOPES OF THE CENTRAL CASCADES-NORTH CASCADES-
CENTRAL CASCADES-
EAST PORTION OF NORTH CASCADES NATIONAL PARK/LAKE CHELAN NATIONAL
RECREATIONAL AREA-
145 PM PDT FRI JUL 13 2007

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE RED
FLAG WARNING. 

APPROXIMATLY 370 LIGHTNING STRIKES TOOK PLACE FROM LATE LAST
EVENING THROUGH EARLY THIS AFTERNOON OVER THE FORECAST AREA OF THE
SEATTLE FIRE WEATHER OFFICE. LIGHTNING HAS SINCE MOVED WELL EAST
OF THE CASCADE CREST...AND NO MORE LIGHTNING IS EXPECTED THIS
AFTERNOON. THEREFORE...THE RED FLAG WARNING IS CANCELLED.

EVEN SO...FIRE CREWS WILL STILL WANT TO BE ON ALERT FOR HOLDOVER
FIRES IN THE DAYS TO COME.

$$

HANER

WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this red flag warning went out at Jul 12, 2:45 PM PDT, 9 minutes earlier.

Area forecast discussion, Jul 12, 2:45 PM PDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
245 PM PDT THU JUL 12 2007

.SYNOPSIS...WEAK ONSHORE FLOW AND BANDS OF CLOUDS WILL MODERATE
TEMPERATURES THROUGH THE WEEKEND. SOUTHERLY FLOW ALOFT WILL BRING
ADDED MOISTURE AND A CHANCE OF THUNDERSTORMS TONIGHT THROUGH FRIDAY.
A SERIES OF TROUGHS WILL BRING COOLER TEMPERATURES AND A FEW SHOWERS
TO THE AREA OVER THE WEEKEND AND INTO NEXT WEEK.

&&

.SHORT TERM...THICK BAND OF MID AND HIGH LEVEL CLOUDS NOW MOVING
NORTH OUT OF THE SEATTLE AREA. THIS BAND DEPRESSED TEMPERATURES AND
ALSO BROUGHT A FEW SPRINKLES BUT TEMPS APPEAR TO BE REBOUNDING.
HIGHS MAINLY IN THE 80S ARE STILL ON TRACK THIS AFTERNOON. PRETTY
CLEAR SKIES BEHIND THE BAND OF CLOUDS AND THUNDERSTORMS LOOK LIKE
THEY WILL TAKE AWHILE TO DEVELOP. SOME CONVECTION STARTING OVER THE
OREGON CASCADES BUT WILL PROBABLY BE AFTER MIDNIGHT BEFORE ANYTHING
POPS OVER WASHINGTON. CONVECTION COULD BREAK OUT ANYWHERE BUT MAIN
FOCUS WILL BE OVER THE CASCADES.

KEPT BASIC FORECAST IN PLACE BUT BOOSTED AFTERNOON HIGHS A BIT OVER
THE NEXT TWO DAYS. HEIGHTS REMAIN IN THE 580S AND TEMPS SHOULD ALSO
BE IN THE 80S WITH A SLOW COOLING TREND AS ONSHORE FLOW HAS MORE OF
AN EFFECT. HIGHS WILL PERHAPS REACH ONLY THE 70S ON SUNDAY AS TROUGH
FAR OFFSHORE BEGINS TO APPROACH AND HEIGHTS FALL. MORE ONSHORE FLOW
THEN TOO AND A WEAK WEATHER SYSTEM BRINGS A CHANCE OF SHOWERS. BURKE

.LONG TERM...HAVE KEPT THE FORECAST DRY THROUGH THE EXTENDED PERIOD
EVEN THOUGH MODELS HAVE A DEEP TROUGH OFFSHORE AND OCCASIONALLY
BRING SHOWERS THROUGH WESTERN WASHINGTON. IN DEFERENCE TO THIS
PERSISTENT MODEL FEATURE HAVE LOWERED AFTERNOON HIGHS TO THE 70S AND
EVEN THE 60S...BUT NO CALL FOR SHOWERS YET. BURKE

&&

.AVIATION...MID AND HIGH CLOUDS ASSOCIATED WITH A WEAK...UPPER LEVEL
SHORT WAVE CONTINUED TO MOVE NWD AND IS EXPECTED TO COMPLETELY EXIT
THE AREA BY 02Z. SOME SPRINKLES WERE ASSOCIATED WITH THIS FEATURE.

MEANWHILE...STRATUS...CIGS NEAR 015...LINGERED OVER THE COAST AND
WILL SPREAD BACK INLAND TONIGHT. THE QUESTIONS WERE HOW FAST THE LOW
CLOUDS WILL SPREAD INLAND...HOW FAR IT WILL PENETRATE...AND WHAT
WILL THE BASES BE. AT THIS TIME...SUSPECT THAT THE CLOUDS WILL ROLL
IN ACROSS THE PUGET SOUND AROUND 09Z. CIGS SHOULD BE NEAR 015 ON THE
COAST AND GENERALLY 006 TO 010 INLAND. TOPS SHOULD START OUT 015-020
AND THEN DEEPEN TO 025-030 BY 18Z FRI.

CONCERNING TSTM POTENTIAL...THE BEST CHANCE WILL BE AFTER 09Z...AND
MAINLY OVER THE CASCADES AND OLYMPICS. HOWEVER WOULD NOT RULE OUT A
THREAT ANYWHERE ELSE. THE TSTMS WILL BE ISOLATED IN COVERAGE.

AT KSEA...WINDS WILL REMAIN SW TO 7 KNOTS. VFR CONDITIONS TIL ABOUT
09Z...THEN LOW CLOUDS...CIGS NEAR 1K FT...ARE EXPECTED TO ROLL IN
FROM THE SW. THERE IS A 10 PERCENT CHANCE OF A TSTM AT THE SITE. ANY
TSTM THAT DEVELOPS TO THE S OF THE AIRPORT LATE TONIGHT OR FRI
MORNING WILL HAVE THE POTENTIAL TO MOVE ACROSS THE COMPLEX PROVIDED
THAT IT DOES NOT DISSIPATE BEFOREHAND.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
1. RED FLAG WARNING FOR SCATTERED LIGHTNING IN FIRE WEATHER ZONES
656 THRU 659 AND 662.
2. SMALL CRAFT ADVISORY CENTRAL AND EASTERN STRAIT OF JUAN DE FUCA.

WEATHER.GOV/SEATTLE

Nearby

Red Flag Warnings in Washington, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.